low potassium

Hi

Any one dealing with low potassium due to Pred? If so how are you being managed

Was 2.8 in Er thursday night. couple points lower would have been admitted.

Frightening symptoms, though still on a diuretic, Hctz which was told to continue along with 3 days of potassium supplement (22.5 of pred) then retest on Friday

Thinking need to have my gp manage this not rheumi,

Thinking still too low, feeling quite ill.Took supplement and large glass of V8 juice So will see what happens

gina

8 Replies

oldestnewest
  • Crikey Galp, you need a minute to re-group don't you? Never mind spoons, we also need cards like, 1Day Get Out of PMR/Pred Free Pass, to be able to get to grips with the enormous admin task this illness and the medical establishment creates for many people at a time when the brain is a peanut infused with stress. I know what you mean on one of your posts about having a wallow before going into education mode.

    A few questions:

    Have you said here why you're on the diuretic? I couldn't see but might have missed it.

    How easily contacted is your Rheumy? Something as rapidly changing as potassium levels ought to have someone who can get back to you the same day. Wonky potassium levels is fairly common stuff for GPs, especially as so many people are on diuretics or renal failure etc.

    When you say you feel ill, which symptoms do you mean? A few days should be enough to start to address the low potassium but if you are not feeling improved in any way, I'd say you need a check and advice. If your heart rhythm is odd get advice as soon as you can.

    Good luck.

  • Hi

    Thanks for response

    I have been on it for years for high blood pressure, which for the most part is very well controlled.

    Symptoms were very much like those that sent me to the er, thursday night with (the exception of the tachycardia, normal rhythm , spike in bp and difficulty swallowing, ) also I am normally, urinating constantly and was unable to get that started. And extreme muscle weakness All got better that night had as had taken 40 meq of potassium in ER

    Friday night into and thru sat, though felt the muscle weakness, urinary retention and return of numbness and tingling in my toes and side of face.I had taken the 20 meq. of potassium But I believe I am still low

    I dont think I should have continued the HCTZ, as my rheumi said to do, or follow her advice in regard to managing the potassium, as she has me not renewing the er dose which means I am done with it today. continuing HCTZ And not testing till i see her Friday. From my own research,last evening I drank lots of low sodium,V8 and took my supplement and the symptoms did get better.

    I have to say as icky as the pred makes me feel, and the pmr , this was a whole other ball game, felt myself fading away.

    So as prempro and you have suggested even though my rheumi is amazing about calling back, I am contacting my gp to manage this and leave the pmr and steroid management to my rheumi as not confident in her advice with it.

    Also for others reading this please know you can be drinking to much water. In my quest to not gain weight or retain water I was over hydrating. Even with smart water, you can be depleting electrolytes

    YEs I would love that card...wouldnt most..On the positive note, holding well on 22.5 of pred and barely thought about upcoming neuro appt to evaluate for possible ms. Who knows maybe mri findings will not impress him, and this tingling is all potassium related..

    Wishing you well

    Gina

  • If you are on both pred AND a non-potassium sparing diuretic you should be having regular blood tests to monitor your potassium level. So yes - your GP needs to get their act together.

  • Thanks Getting him on board today.

  • Gina, that's some trauma you're going through, but I would have thought that with low potassium showing in your blood test, the first thing the doctors might have advised was to stop the diuretic, even if it meant starting you on a different pill to keep your blood pressure under control. There are potassium-sparing drugs for treating high blood pressure and, in fact, I am on one of those. If that didn't work then, of course, further investigation would be needed to find the cause. Good luck with your GP appointment.

  • Yes me too. Not going to take it and talking to them today

    Thank you

  • Hello galp, I too had hypokalemia (low potassium) from methylprednisolone. It resulted in muscle weakness, tachycardia and cardiac arrhythmia. The minimum daily requirement for this mineral in the elderly is 4700 mg and I attempted to get it each day from natural foods.

    My strategy was to carry around a piece of paper and a pen, and write down the amount of potassium in each food I was consuming and keep a running total. I soon learned that Plantation Organic Black Strap Molasses (not for diabetics) had 630 mg of potassium per tablespoon, and when added to a glass of milk (370 mg) provided a tasty beverage with 1000 mg. Additionally Low Sodium V*8 (which you have already taken) has 900 mg of potassium in an 8 ounce serving. Once I identified these two sources and began taking one of each every day, my normal diet usually provided the rest.

    If I took too little, the rapid heartbeat and arrhythmia began approximately two hours after dinner. If I took too much, my kidneys eliminated it. As soon as my adrenals began working again the problem quickly resolved.

  • very helpful Thank you.

You may also like...